Washington, 2003

High Wind in Washington, October 28, 2003

October 28, 2003 · NWS OTX · 9 events in 9 counties and zones

A strong cold front moved through eastern Washington during the afternoon and evening of October 28th. Widespread, sustained winds of 40 to 50 mph with gusts generally in the 60 to 65 mph range were recorded at observation stations throughout the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moved through eastern Washington during the afternoon and evening of October 28th. Widespread, sustained winds of 40 to 50 mph with gusts generally in the 60 to 65 mph range were recorded at observation stations throughout the region. Numerous trees were toppled and up to 17,000 customers lost power from downed electric lines. A remote weather station near Oroville, WA recorded a wind gust of 94 mph. In Wenatchee a tree fell on a motor home. In Ritzville 10 power poles were snapped, a large pine tree fell on a motor home, and a tin roof was ripped off a house. Over the Palouse region blowing dust reduced visibility to near zero at times causing the closure of some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 28, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 28, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE OCT 28 2003

STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.

.SYNOPSIS...A MAJOR CHANGE IN THE WEATHER HAS BEGUN. A STRONG COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT AND WEDNESDAY. THE
REMAINDER OF THE WEEK WILL BE DRY WITH WELL BELOW NORMAL
TEMPERATURES.

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...MAJOR WEATHER CHANGE HAS BEGUN ACROSS
THE INLAND NORTHWEST. STRONG PRESSURE GRADIENTS BOTH SURFACE AND
ALOFT HAVE DEVELOPED AND WINDS HAVE PICKED UP SIGNIFICANTLY THIS
AFTERNOON. THE WIND ADVISORIES WILL CONTINUE THROUGH THIS EVENING.
IN ADDITION...HAVE ALSO ISSUED HIGH WIND WARNINGS FOR THE MOUNTAINS
OF NORTH IDAHO AND THE BLUE MOUNTAINS. WITH ALL THIS WIND AREAS OF
BLOWING DUST REDUCING VISIBILITIES HAVE BEEN REPORTED ACROSS THE
SOUTHERN ZONES. THE GRADIENT WILL WEAKEN OVERNIGHT AND SURFACE WINDS
SHOULD DECREASE BY MIDNIGHT. A STRONG COLD FRONT WILL SWEEP
SOUTHWARD INTO THE REGION TONIGHT...CAUSING A WIND SHIFT AND
BRINGING MUCH COOLER TEMPERATURES. ALSO WITH THIS FRONT SOME LIGHT
RAIN AND SNOW SHOWERS CAN BE EXPECTED. THERE SHOULD BE VERY LITTLE
IN THE WAY OF ACCUMULATIONS...BUT SMALL LOCAL AMOUNTS ARE POSSIBLE
OVER THE NORTHERN MOUNTAINS. ONCE THIS FRONT PASSES THROUGH OUR
AREA WEDNESDAY MORNING DRY...COLD NORTHERLY FLOW WILL SET UP OVER
THE REGION AND REMAIN THROUGH THE WEEK. CC

.FRIDAY NIGHT THROUGH TUESDAY...ECMWF AND GFS BOTH HAVE ARCTIC AIR
FIRMLY ENTRENCHED OVER THE INLAND NORTHWEST THIS WEEKEND. MODEL
TREND SINCE SATURDAY HAS BEEN TO TWEAK MORNING LOWS AND DAYTIME
HIGHS DOWNWARD EACH RUN...SO HAVE CONTINUED THE TREND WITH SATURDAY
BEING THE COLDEST DAY...PATTERN PROJECTED BY MODELS WOULD SUGGEST
A DEEP COLD SPELL...MAY STILL NEED SOME MINOR TWEAKING IN FUTURE
UPDATES BUT THINK TEMPERATURES ARE FAIRLY CLOSE NOW TO WHAT WILL
TRANSPIRE THIS WEEKEND. MODELS AGREE IN KEEPING AIRMASS DRY THROUGH
MOST OF THE WEEKEND BUT THE GFS HINTS AT A SOME SHORT WAVE ENERGY
PROPAGATING INTO THE LONG WAVE TROUGH AND DEVELOPING
AN UPPER LOW ALOFT OVER THE WASHINGTON/OREGON BORDER. IF THE MODEL
VERIFIES WITH THIS SOLUTION, WIDE SPREAD OVERRUNNING PRECIPITATION
COULD RESULT OVER THE FORECAST REGION. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        033 043 023 037 019 033/ 20 20 10 05 10 00
COEUR DALENE  033 043 023 035 018 032/ 20 20 10 05 10 10
PULLMAN        034 045 024 035 022 033/ 30 20 20 20 10 00
LEWISTON       040 051 031 042 027 038/ 30 20 30 20 10 00
COLVILLE       029 044 023 032 018 029/ 30 30 10 00 10 10
SANDPOINT      030 043 021 034 017 030/ 30 20 10 00 10 10
WALLACE        032 041 023 034 017 030/ 40 30 20 00 10 10
MOSES LAKE     036 050 026 042 023 039/ 10 20 10 20 10 00
WENATCHEE      039 048 031 042 023 037/ 10 20 10 20 10 00
OMAK           030 048 023 037 021 034/ 20 20 10 00 10 00
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING TONIGHT FOR THE MOUNTAINS OF ZONES 1 AND 4.
  ...WIND ADVISORY THROUGH THIS EVENING FOR THE VALLEYS OF ZONES
     1,2,3,4 AND 27.
WA...WIND ADVISORY THIS EVENING FOR ALL ZONES.

&&
Hazardous weather outlook, Oct 28, 4:00 PM PST, 0 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-291430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION BRINGING STRONG
GUSTY WINDS AND AREAS OF BLOW DUST THROUGH THIS EVENING. SEE THE
LATEST HIGH WIND WARNING /WWUS76 OTX NPWOTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, East Slopes Northern Cascades

When
October 28, 4:00 PM PST to 6:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lower Garfield & Asotin

When
October 28, 4:06 PM PST to 6:00 PM PST
Where
Lower Garfield & Asotin forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

High Wind, Moses Lake Area

When
October 28, 4:54 PM PST to 7:00 PM PST
Where
Moses Lake Area forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

High Wind, Northeast Blue Mountains

When
October 28, 5:00 PM PST
Where
Northeast Blue Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

High Wind, Upper Columbia Basin

When
October 28, 6:45 PM PST to 9:00 PM PST
Where
Upper Columbia Basin forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

High Wind, Okanogan Valley

When
October 28, 7:41 PM PST to 9:00 PM PST
Where
Okanogan Valley forecast zone
Measured
94 kt (108 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

High Wind, Waterville Plateau

When
October 28, 7:41 PM PST to 9:00 PM PST
Where
Waterville Plateau forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

High Wind, Northeast Mountains

When
October 28, 8:17 PM PST to 10:00 PM PST
Where
Northeast Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

High Wind, Washington Palouse

When
October 28, 8:27 PM PST to 10:00 PM PST
Where
Washington Palouse forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371207, 5371274, 5371275, 5371281, 5371276, 5371277, 5371278, 5371279, 5371280.